Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 178, NWS Birmingham, AL

April 20, 2011Lamar County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 20, 2011, 8:06 PM CDT for Lamar County, Alabama. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2011, 8:06 PM CDT (01:06 UTC)
Expired
Apr 20, 2011, 8:45 PM CDT
In force
39 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Lamar County, AL

What was reported inside it

TimeReportWhereRemark
Apr 20, 8:25 PM CDTHAIL 1Sulligent, AL
Apr 20, 8:44 PM CDTHAIL 1Sulligent, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 7:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2011-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1060 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2011-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1060 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1220 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

225 
WUUS54 KBMX 210106
SVRBMX
ALC075-210145-
/O.NEW.KBMX.SV.W.0178.110421T0106Z-110421T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
806 PM CDT WED APR 20 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LAMAR COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 845 PM CDT

* AT 802 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CALEDONIA...OR 10 MILES NORTHEAST OF COLUMBUS AFB...AND MOVING
  NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SULLIGENT...BEDFORD...LAMAR COUNTY AIRPORT...CREWS...BEAVERTON...
  DETROIT...PINE SPRINGS AND HENSON SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3401 8821 3406 8821 3406 8799 3403 8798
      3403 8795 3402 8795 3370 8821 3370 8826
TIME...MOT...LOC 0106Z 213DEG 29KT 3376 8831

$$

61
2 follow-up statements
127 
WWUS54 KBMX 210120
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
820 PM CDT WED APR 20 2011

ALC075-210145-
/O.CON.KBMX.SV.W.0178.000000T0000Z-110421T0145Z/
LAMAR AL-
820 PM CDT WED APR 20 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN LAMAR
COUNTY UNTIL 845 PM CDT...

AT 817 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
BEDFORD...OR 7 MILES SOUTHWEST OF SULLIGENT...MOVING NORTHEAST AT 35
MPH.

LOCATIONS IMPACTED INCLUDE...
  SULLIGENT...LAMAR COUNTY AIRPORT...CREWS...BEAVERTON...PINE SPRINGS
  AND HENSON SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3391 8823 3406 8813 3406 8803 3405 8799
      3403 8798 3402 8795 3386 8808 3379 8820
      3380 8825
TIME...MOT...LOC 0120Z 223DEG 32KT 3385 8820

$$

61
732 
WWUS54 KBMX 210133
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
833 PM CDT WED APR 20 2011

ALC075-210145-
/O.CON.KBMX.SV.W.0178.000000T0000Z-110421T0145Z/
LAMAR AL-
833 PM CDT WED APR 20 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN LAMAR
COUNTY UNTIL 845 PM CDT...

AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
SULLIGENT...MOVING NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  HENSON SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3387 8810 3394 8820 3406 8813 3406 8803
      3405 8799 3403 8798 3402 8795
TIME...MOT...LOC 0134Z 222DEG 33KT 3396 8808

$$

61

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:09 PM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, Apr 20, 3:09 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
309 PM CDT WED APR 20 2011

.DISCUSSION...

COLD FRONT IS NOT EXPECTED TO SLIDE MUCH FARTHER SOUTH THAT WHERE
IT IS CURRENTLY LOCATED ALONG THE NORTHERN PORTIONS OF CENTRAL
ALABAMA. CONDITIONS SOUTH OF INTERSTATE 20 STILL REMAIN
FAVORABLE FOR SEVERE THUNDERSTORMS BUT THE EXTENSIVE CLOUD COVER
HAS KEPT MOST STORMS IN CHECK AS IT IS HELPING THE CAP HOLD IN
PLACE.

AS WE HEAD INTO THE OVERNIGHT HOURS...THE THREAT THEN SHIFTS TO
MORE OF A HEAVY RAIN EVENT. COMPUTER MODELS INDICATE THAT WE
COULD SEE SEVERAL UPPER LEVEL SHORT WAVES BETWEEN NOW AND TOMORROW
MORNING RIDING ALONG THE FRONTAL BOUNDARY. EACH WAVE COULD
ENHANCE CONVECTION WITH THE END RESULT BEING TRAINING
THUNDERSTORMS OR STORMS THAT KEEP MOVING ACROSS THE SAME LOCATION.
CURRENTLY THINKING THAT AMOUNTS WILL RANGE BETWEEN 1 AND 3
INCHES...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. CURRENT THINKING IS
THAT BEST AREA FOR THE HEAVY RAIN WILL BE ALONG AND NORTH OF
INTERSTATE 20 AND WEST OF INTERSTATE 65.

FRONT IS EXPECTED TO PUSH BACK TO THE NORTH EARLY FRIDAY ENDING
THE HEAVY RAIN THREAT. DRY AND WARMER CONDITIONS ARE ON TAP JUST
IN TIME FOR THE WEEKEND.

HIGH PRESSURE CENTERED OVER THE ATLANTIC WILL PREVAIL FOR MUCH OF
NEXT WEEK...WHICH IS A PATTERN TYPICAL IN THE SUMMER. THIS WILL KEEP
TEMPERATURES ACROSS THE ENTIRE FORECAST AREA ABOVE NORMAL WHICH
WILL HELP TRIGGER ISOLATED AFTERNOON THUNDERSTORMS FOR MOST OF
NEXT WEEK.

10/ARM

&&

.AVIATION...18Z TAF DISCUSSION.

VERY COMPLEX AVIATION FORECAST UPCOMING AS MULTIPLE SHORTWAVES
ALOFT AND SURFACE BOUNDARIES INTERACT TODAY AND TONIGHT ACROSS
CENTRAL ALABAMA. THE FIRST WAVE OF SHOWERS AND THUNDERSTORMS HAS
STALLED NEAR THE I-20 TAF LOCATIONS BUT OUTFLOW HAS PUSHED
SOUTHWARD AND NEW THUNDERSTORM INITIATION HAS BEGUN BETWEEN MGM
AND TOI. BOTTOM LINE...THE NEXT 6 HOURS WILL BE DOMINATED BY THE
PRESENCE OF ONGOING CONVECTION. VC SHOWERS AND THUNDERSTORMS
SHOULD BE EXPECTED AT ANY TIME WITH PREDOMINANT SOUTHERLY WINDS
AND VARIABILITY IN ANY THUNDERSTORMS.

NONE OF THE 12Z MODELS HAVE A GOOD HANDLE ON THE CURRENT
WEATHER...BUT THE ATMOSPHERE SHOULD BECOME A LITTLE MORE STABLE
OVERNIGHT WITH MORE SCATTERED COVERAGE. SOUTHERLY WINDS ARE
EXPECTED TO CONTINUE IN THE LOWER TO MID LEVELS AND IFR CEILINGS
ARE EXPECTED OVERNIGHT AND BEGIN A SLOW LIFT LATE TOMORROW
MORNING.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED
TO THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER
DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR
ACCURACY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     57  79  58  83  57 /  70  60  50  20  10
ANNISTON    62  83  61  84  58 /  70  60  50  20  10
BIRMINGHAM  63  80  64  86  63 /  70  60  40  10  10
TUSCALOOSA  62  83  61  87  62 /  70  30  20  10  10
CALERA      64  81  62  85  60 /  70  40  30  10  10
AUBURN      64  85  63  84  61 /  50  40  40  10  10
MONTGOMERY  65  85  62  87  59 /  50  30  20  10  10
TROY        64  86  61  85  58 /  40  20  20  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR THE FOLLOWING
COUNTIES: BIBB...BLOUNT...CALHOUN...CHEROKEE...CHILTON...CLAY...
CLEBURNE...COOSA...ETOWAH...FAYETTE...GREENE...HALE...
JEFFERSON...LAMAR...MARION...PERRY...PICKENS...RANDOLPH...
SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TUSCALOOSA...WALKER...
WINSTON.

&&
Hazardous weather outlook, Apr 20, 7:13 PM CDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
713 PM CDT WED APR 20 2011

ALZ011>015-017>050-211130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
713 PM CDT WED APR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

STRONG TO SEVERE THUNDERSTORMS PRODUCING HAIL AND GUSTY WINDS WILL
BE POSSIBLE NEAR AND WEST OF A LINE FROM JASPER TO BIRMINGHAM TO
MARION. THE OVERALL TORNADO THREAT IS LOW. ADDITIONAL SHOWERS AND
THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL ACROSS THE NORTHERN TWO
THIRDS OF THE AREA...SO SOME FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE
THROUGH THURSDAY AFTERNOON.  THE MAIN SEVERE WEATHER THREAT WILL BE
DAMAGING WINDS...WITH A LESSER THREAT OF LARGE HAIL. OVERALL TORNADO
THREAT SHOULD REMAIN LOW THROUGH THURSDAY.

STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE FOR TUESDAY...
AHEAD OF A SURFACE FRONT. CONFIDENCE REMAINS LOW AT THIS TIME DUE TO
TIMING INCONSISTENCIES ONLY...AND NOT DUE TO ANY LACK OF OVERALL
FORCING AND INSTABILITY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
THROUGH TONIGHT DUE TO THE POSSIBILITY OF SEVERE STORMS.

75

In the hours before

Special weather statement, Apr 20, 2:49 PM CDT, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
249 PM CDT WED APR 20 2011

ALZ012-022-202030-
LAMAR AL-PICKENS AL-
249 PM CDT WED APR 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAMAR AND NORTHERN
PICKENS COUNTIES UNTIL 330 PM CDT...

AT 247 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTH OF CALEDONIA...OR 6 MILES EAST OF COLUMBUS
AFB...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  VERNON...
  MILLPORT...
  REFORM...
  ETHELSVILLE...
  BEDFORD...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3381 8825 3382 8798 3369 8794 3353 8794
      3353 8790 3333 8785 3342 8829
TIME...MOT...LOC 1949Z 271DEG 28KT 3361 8834

14
Special weather statement, Apr 20, 7:10 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
710 PM CDT WED APR 20 2011

ALZ011-012-210100-
LAMAR AL-MARION AL-
710 PM CDT WED APR 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARION AND NORTHERN
LAMAR COUNTIES UNTIL 800 PM CDT...

AT 710 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR DETROIT...OR 7 MILES NORTH OF SULLIGENT...MOVING
EAST AT 35 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CREWS...
  BEAVERTON...
  GUIN...
  GU-WIN...
  BRILLIANT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3407 8820 3423 8764 3406 8763 3398 8764
      3388 8821 3395 8823
TIME...MOT...LOC 0010Z 255DEG 30KT 3400 8812

75

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:10 PM CDTSpecial Weather StatementBMXMarion50 min
Apr 20, 8:44 PM CDTSevere Thunderstorm WarningBMXLamar, Marion46 min
Apr 20, 8:54 PM CDTFlash Flood WarningBMXLamar3 hr
Apr 20, 9:08 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Pickens, Winston52 min
Apr 20, 9:36 PM CDTFlash Flood WarningBMXFayette, Lamar, Marion, Pickens, Winston3 hr
Apr 20, 9:54 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Pickens, Tuscaloosa, Walker and 1 more66 min
Apr 20, 10:12 PM CDTFlash Flood WarningBMXFayette, Pickens, Tuscaloosa, Walker, Winston3 hr
Apr 20, 10:13 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter, Tuscaloosa47 min
Apr 20, 10:36 PM CDTSevere Thunderstorm WarningBMXBibb, Blount, Jefferson, Tuscaloosa, Walker54 min
Apr 20, 10:40 PM CDTAreal Flood AdvisoryBMXBlount, Greene, Jefferson, Pickens, Sumter, Tuscaloosa and 1 more3 hr
Apr 20, 11:26 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah, Jefferson, St. Clair, Talladega49 min
Apr 20, 11:52 PM CDTAreal Flood AdvisoryBMXCalhoun, Cherokee, Cleburne, Etowah, St. Clair, Talladega3 hr
Apr 20, 11:58 PM CDTSpecial Weather StatementBMXCalhoun, Cherokee, Cleburne, Etowah62 min
Apr 21, 12:12 AM CDTSpecial Weather StatementBMXChambers, Clay, Coosa, Randolph63 min
Apr 21, 12:30 AM CDTFlash Flood WarningBMXLamar, Marion, Pickens3 hr
Apr 21, 12:40 AM CDTSevere Thunderstorm WarningBMXCleburne28 min
Apr 21, 12:50 AM CDTSpecial Weather StatementBMXPickens40 min
Apr 21, 3:03 AM CDTSpecial Weather StatementBMXGreene, Sumter42 min
Apr 21, 7:36 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter65 hr
Apr 21, 8:08 AM CDTAreal Flood WarningBMXLamar36 hr
Apr 21, 9:23 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo5 days
Apr 21, 2:09 PM CDTSevere Thunderstorm WarningBMXSumter36 min
Apr 21, 2:43 PM CDTSpecial Weather StatementBMXGreene, Sumter32 min
Apr 21, 3:24 PM CDTSpecial Weather StatementBMXGreene51 min
Apr 21, 6:13 PM CDTSpecial Weather StatementBMXChilton47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.